Alert archive / Ohio / River Flood Warnings in 2020

River Flood Warning 46, NWS Northern Indiana

March 27, 2020Defiance County, Fulton County, Williams County, Ohio

NWS Northern Indiana issued this river flood warning at Mar 27, 2020, 6:48 AM EDT for Defiance County, Fulton County, Williams County, Ohio. It took effect at Mar 28, 2020, 2:00 PM EDT. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Mar 27, 2020, 6:48 AM EDT (10:48 UTC)
In effect from
Mar 28, 2020, 2:00 PM EDT
Expired
Apr 2, 2020, 4:22 PM EDT
In force
5 days
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
Minor

Counties Defiance County, OH, Fulton County, OH, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 109 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tiffin River at Stryker (STRO1).

Action stage
9 ft
Minor stage
11 ft
Moderate stage
15 ft
Major stage
16.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04185000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Mar 27, 6:39 AM EDT, 9 minutes earlier.

Area forecast discussion, Mar 27, 6:39 AM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
639 AM EDT Fri Mar 27 2020

.SYNOPSIS...
Issued at 301 AM EDT Fri Mar 27 2020

Rain will overspread the area by this evening, and persist through
Saturday evening. Locally heavy rain is increasingly possible
through this period. Thunderstorms are possible late tonight
through Saturday. It will becoming warm on Saturday with highs in
the 60s to near 70 south of Highway 30. It will be drier on
Sunday, but windy.

&&

.SHORT TERM...(Today and Tonight)
Issued at 301 AM EDT Fri Mar 27 2020

Convection is currently moving through central IL and southern IN,
just north of a quasi-stationary front that stretches eastward
through the Ohio Valley. As this wave progresses northeastward
today rain will move into the forecast area from the southwest.
Southerly low-level flow will increase this evening and overnight,
allowing Gulf moisture to increase PWATs to around 1.5 inches,
which is 275% of normal. Heavy rain is therefore likely, but the
models are inconsistent with the axis of highest QPF. Never-the-
less, do expect some locations to receive over an inch of rain
before Saturday morning. This could cause some minor flooding,
especially in the southern counties that received heavy rain on
Thursday. Rivers are also expected to rise, and flood warnings may
be needed.

As far as thunderstorm chances go, SPC does have the area in a
marginal risk for severe thunderstorms, but don't expect much in
the way of thunder until later tonight. The lower atmosphere
remains stable through the day, but elevated instability increases
overnight as warm air advection starts to push the aforementioned
front northward. Shear is very strong with 0-6km values around 80
kts, so a few stronger storms may develop. The high moisture and
slightly lowered wet bulb zero favor hail as the primary threat.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 301 AM EDT Fri Mar 27 2020

The warm front will continue to lift north on Saturday. Convection
will likely be underway across the area in the morning, with
heavy rain and possibly an isolated strong/marginally severe storm
within the continued over-running pattern. However, there could be
a brief break in activity during the late afternoon before the
cold front pushes in from the west. As this cold front moves
through we could see the 50kt to 60kt LLJ mix to the the surface
within a line of convection. The SPC now has the southeast portion
of the forecast area in an enhanced risk for severe weather. The
NAM shows -5 Lifted Index at 03Z, with almost 1000 J/kg CAPE.
Storms should develop near the Mississippi River during the
afternoon, with long lived supercells possibly embedded in the
line that could produce very large hail, damaging wind gusts, and
perhaps even a few tornado before they move east of the area
overnight.

The strong pressure gradient on the backside of the front will
result in a windy Sunday. Sustained winds of 25 to 30 mph with
gusts up to 45 mph are possible. These winds start to diminish
late Sunday night into Monday morning.

Brief high pressure ridging will favor dry conditions on Monday. A
low pressure system is then forecast to track to the south on
Tuesday for a quick shot of rain. A weak wave could also bring
some light precip on Wednesday, but confidence is low. Dry
weather will return on Thursday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 626 AM EDT Fri Mar 27 2020

IFR stratus persists at TAF sites this morning in a cool moist
layer north of a quasi-stationary front. Fog has started to lift
some, but is still at MVFR visibility. Conditions should
gradually improve later this morning, and especially this
afternoon. Rain will then move in from the south this afternoon
and evening, with heavy rain possible overnight, which will drop
conditions once again. There could also be embedded strong
thunderstorms overnight, but confidence is too low to include in
the TAFs at this point. Easterly winds will increase to 10-12 kts.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Dense Fog Advisory until 11 AM EDT /10 AM CDT/ this morning for
     INZ003>009-012>016.

MI...Dense Fog Advisory until 11 AM EDT this morning for MIZ077>081.

OH...Dense Fog Advisory until 11 AM EDT this morning for OHZ001-002.

LM...NONE.
&&

SYNOPSIS...Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...Skipper/Cobb

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 27, 4:39 AM EDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
439 AM EDT Fri Mar 27 2020

INZ003>009-012>016-MIZ077>081-OHZ001-002-280845-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Berrien-Cass MI-St. Joseph MI-
Branch-Hillsdale-Williams-Fulton OH-
439 AM EDT Fri Mar 27 2020 /339 AM CDT Fri Mar 27 2020/

...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM EDT /10 AM CDT/ THIS
MORNING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

Thunderstorms will move up from the south this afternoon and evening.
Expect heavy rain, and possibly an isolated severe storm with large
hail or strong wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms and heavy rain are also expected on Saturday and
Saturday night. The primary hazard with these storms is hail, but
damaging wind gusts are also possible. The rainfall could result in
flooding of poor drainage areas and rises on area rivers and streams.

Strong winds are expected late Saturday night through Sunday. Wind
gusts up to 45 mph are possible in this timeframe. Winds diminish
Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-280845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
439 AM EDT Fri Mar 27 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Thunderstorms will move up from the south this afternoon and evening.
Expect heavy rain, and possibly an isolated severe storm with large
hail or strong wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms and heavy rain are also expected on Saturday and
Saturday night. The primary hazard with these storms is hail, but
damaging wind gusts are also possible.

Windy conditions are expected late Saturday night into Sunday which
would be hazardous to small crafts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ017-018-020-022>027-032>034-OHZ004-005-015-016-024-025-280845-
Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
439 AM EDT Fri Mar 27 2020

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms will move up from the south this afternoon and evening.
Expect heavy rain, and possibly an isolated severe storm with large
hail or strong wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms and heavy rain are also expected on Saturday and
Saturday night. The primary hazard with these storms is hail, but
damaging wind gusts are also possible. The rainfall could result in
flooding of poor drainage areas and rises on area rivers and streams.

Strong winds are expected late Saturday night through Sunday. Wind
gusts up to 45 mph are possible in this timeframe. Winds diminish
Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 4:29 AM EDTDense Fog AdvisoryIWXDeKalb, Elkhart, Fulton, LaGrange, Marshall, Noble and 3 more7 hr
Mar 27, 6:48 AM EDTRiver Flood WarningIWXAdams, Wells5 days
Mar 27, 1:53 PM EDTFlash Flood WatchIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 13 more21 hr
Mar 27, 3:33 PM EDTGale WatchIWX13 hr

Nearby

River Flood Warnings in Ohio, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.